Medical gases (e.g., oxygen, carbon dioxide, helium, nitrogen, nitrous oxide, medical air, and combinations of these) are drugs regulated by section 201(g) of the Federal Food, Drug, and Cosmetic Act. The United States Pharmacopeia (USP) sets standards for all medical gases, including those that address quality, strength, purity, packaging, labeling, and identification. The proper handling of medical gases has been called into question during the past several years because of incidents resulting in patient harm and even death that have been documented by the US Food and Drug Administration, by the Joint Commission on Accreditation of Healthcare Organizations (JCAHO), and by USP through its Medication Errors Reporting Program. In most cases, the deaths and injuries occurred to patients who were thought to be receiving medical-grade oxygen but instead were receiving a different gas (e.g., nitrogen or argon) that had been mistakenly connected to the oxygen supply system.
In April 2001, FDA issued a Public Health Advisory addressing the reports from hospitals and nursing homes concerning deaths and injuries to patients resulting from medical gas errors (1). In the advisory, FDA pointed out that incorrect gases were administered to patients who should have received oxygen. The advisory also described recurring errors caused by a lack of training of personnel who connected gas to the systems and who failed to carefully examine the labels on the gas containers. In response, FDA made several recommendations to help prevent future errors:
In 2001, the USP Medication Errors Reporting Program received a report from a community hospital indicating that mislabeled gas cylinders were delivered to the hospital. According to the report, four yellow air tanks with air tank fittings (valves) were delivered from the supplier and were mislabeled as nitrogen. An alert respiratory therapist recognized the distinctive air-tank fittings and alerted the appropriate personnel, thus preventing these mislabeled products from reaching patients. As a result of this error and others reported to FDA, USP posted an article on its Web site alerting practitioners about the possibility of medical gas mix-ups and cited the FDA Public Health Advisory (2).